If your child uses Singulair (or a generic version) to manage their asthma or allergies, the U.S. Food and Drug Administration wants you to know they could be at a higher risk for mental health side effects, including agitation, depression, sleeping problems, and suicidal thoughts and actions. The FDA, out of concern that patients, caregivers and health professionals aren’t fully aware of the risks, has heightened its warning to a “black box warning.”
A boxed warning is the agency’s most prominent warning—it’s the FDA’s equivalent of bright, flashing lights—designed to call more attention to serious or life-threatening risks. In this case, the FDA says, the warning “advises health care providers to avoid prescribing montelukast for patients with mild symptoms, particularly those with allergic rhinitis.”
The prescription medicine montelukast—sold under the brand name Singulair and in generic form—is used to prevent asthma attacks and for long-term treatment of asthma in adults and children over the age of one, as well as to prevent exercise-induced asthma in patients six years old and older. It is also approved to control the symptoms of allergic rhinitis (hay fever), and can be used to treat seasonal outdoor allergies in patients two years and older and year-round indoor allergies in patients age six months and older.
Although the FDA has issued warnings about these side effects since 2008, a review of ongoing available data led it to conclude that many patients and health care professionals are not fully aware of the risks—or that “there are many other safe and effective medications to treat allergies with extensive history of use and safety.”
If your child does take Singulair (or a generic version), there’s no need to panic, Michael Blaiss, executive medical director of the American College of Allergy, Asthma and Immunology, tells Scary Mummy:
“All medicines have side effects. It’s important to differentiate whether your child is taking the montelukast for allergic rhinitis or asthma. If your child is taking it for allergic rhinitis, there are plenty of good options out there if you’re concerned about this warning,” he explained.
As for taking it for asthma, he explained that it’s important to consider your family’s history of mental health issues and whether or not your child is exhibiting side effects. “Consult your paediatrician and discuss whether it’s still the appropriate drug for your child,” Dr. Blaiss advised.
So if you have concerns, now is the time talk to your child’s doctor about the risks and benefits of montelukast and other available options. And if you notice any behaviour or mood-related changes, or if there are suicidal thoughts or behaviours, the FDA advises patients to stop taking it and contact a health care provider immediately.